Talk

Advanced search

How do I INCREASE my blood pressure?

(15 Posts)
BaconAndAvocado Mon 09-Dec-19 14:25:40

I have always had very low blood pressure and when I vomit I always faint. It's horrible and scary.

I've seen a neurologist about the fainting but they found nothing and concluded that it's just part of my physical make up. My mum has exactly the same thing.

Having just recovered from a vomiting bug, I've had enough!

Can anyone advise how I might get my blood pressure as this would possibly stop the fainting.

I hasten to add that vomiting is the only time I faint.

OP’s posts: |
Lovelylugs Mon 09-Dec-19 14:27:47

Dehydration can cause low blood pressure. Are you good for drinking water regularly? I heard that for every cup of tea/ coffee we need a cup of water to keep hydrated.

QueenMabby Mon 09-Dec-19 14:33:12

Liquorice! Too much raises the blood pressure.

SirTobyBelch Mon 09-Dec-19 15:28:50

I heard that for every cup of tea/ coffee we need a cup of water to keep hydrated.

This isn't true. Tea and coffee are predominantly water (with the possible exception of a very strong espresso). While caffeine has a mild diuretic effect (and theophylline in tea an even milder one), this is not enough to negate the fluid intake of a cup of tea/coffee.

Drinking excess water will not increase your blood pressure. Your hypothalamus, pituitary & kidneys will act to ensure the excess is all excreted. If you are actually dehydrated, drinking enough fluid (preferably containing water, sodium and glucose) is important to restore your usual blood volume, and therefore pressure. But it won't increase it above your normal level.

Greybeardy Mon 09-Dec-19 15:29:36

If it literally only happens when you vomit it may be related to your heart rate dropping transiently. There’s not really much you can to to stop it. Staying well hydrated will help. Sitting/lying down may help. There is an anti-emetic called cyclizine that can increase the heart rate as a side effect (as well as help some types of nausea) but it’s got other side-effects that may/may not make it acceptable. If your BP is normally normal then taking stuff (including liquorice) to make it higher won’t help.

BaconAndAvocado Mon 09-Dec-19 16:39:13

greybeardy what are the side effects of cyclizine? I'll try anything?

And is it fast acting?

I guess if I can't stop the fainting (when vomiting) then I want to preempt it by stopping the vomiting.......if that's at all possible.

OP’s posts: |
dutchmaster Mon 09-Dec-19 16:43:02

I saw a consultant cardiologist who said I should try to drink a litre of water before 12pm each day to sort my blood pressure issues out (but mine is up and down and heart rate a bit erratic at time too so could have a totally different problem to you). it has worked though -no dizzyness or palpatations sincetdoing it.

Goodnightjude1 Mon 09-Dec-19 16:44:10

I have low blood pressure and my RHR is usually around 40....I faint about 2/3 a week, so I know how you feel. It’s scary, especially if I’m at home alone and it has a habit of happening when I’m in the shower 🙄 For other medical reasons I have to take Oramorph every so often and it makes me sick....so I take Cyclizine/ondansetron and I’ve never noticed the cyclizine to raise my blood pressure/heart rate. (Usually in hospital having this monitored by this point) might work for you though?
Hope you find something that helps, it’s really no fun 😔

Hearhoovesthinkzebras Mon 09-Dec-19 16:44:22

I have very low bp and POTS. I have to drink 4 litres of fluid per day, eat 12g of salt per day, wear compression leggings and do isometric exercises if I feel faint - so cross my legs over each other and squeeze them together, clench my fists, or cross my arms over my chest and squeeze. Have also been told to squat if I feel faint.

Hearhoovesthinkzebras Mon 09-Dec-19 16:45:23

I take midodrine too which is a medication that increases blood pressure but is prescribed by a cardiologist rather than the GP.

Allfurcoatandnoknickers Mon 09-Dec-19 18:39:01

I’m prescribed Midodrine too- it’s been great for me!!
You might want to look at POTS - I’ve got vasovagal syncope and my triggers are feeling faint after big meals, when I’ve got viral infections and standing for too long.

Hearhoovesthinkzebras Mon 09-Dec-19 18:46:18

I’m prescribed Midodrine too- it’s been great for me!!

It has for me too.

GoldfishGirl Tue 10-Dec-19 01:07:12

This is quite interesting, I've always had low end blood pressure and have eaten a lot of crisps.

I started ADHD medication which has increase my blood pressure to the high end of normal, and I no longer crave crisps.

AutumnRose1 Tue 10-Dec-19 01:30:18

I have it, mum has it

We’ve been told not to worry but it’s very annoying I know..

Mum found some breathing exercises which she thinks help pep her up a bit when it’s too low. If you’re interested I can ask her about them.

AutumnRose1 Tue 10-Dec-19 01:32:03

Buccastem stops vomiting but I do feel odd after taking it.

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »